초록 close

Bupivacaine is widely used as a local anesthetic. Central nervous system (CNS) and cardiovascular toxicity are well known side effects. However, there has been no report of bupivacaine-induced myocardial injury. We present a case of bupivacaine cardiac toxicity mimicking an acute non-ST segment elevation myocardial infarction, which was eventually diagnosed as bupivacaine-induced cardiac toxicity without CNS toxicity. As soon as a healthy young woman at a private clinic was given a spinal anesthesia of 6mg bupivacaine for hemorrhoidectomy, she developed arrhythmia and hypotension. She was transferred to our emergency room. There was an accelerated idioventricular rhythm with ST segment depression on electrocardiogram, coarse breathing sounds with rales on whole lung field and a butterfly sign on the chest radiograph. 2D transthoracic echocardiography (TTE) revealed reduced left ventricle systolic ejection fraction (approximately 27%). There was regional wall motion abnormality of the left ventricle on 2D TTE and the cardiac marker was increased. We diagnosed the patient as having acute non-ST segment elevation myocardial infarction but her impaired cardiac function improved gradually. On the seventh day from admission, there was a complete spontaneous recovery of cardiac function, and coronary angiography revealed a normal coronary artery. Therefore, we firmly believe that bupivacaine directly injures the cardiac cell.